Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 34, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 17, 2001, 4:15 PM MDT for Union County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 4:15 PM MDT (22:15 UTC)
- Expired
- May 17, 2001, 5:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, NM
The radar
The Pueblo radar (KPUX), 211 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 172216
SVRABQ
NMC059-172315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 PM MDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 515 PM MDT
* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES NORTHEAST OF GRENVILLE...OR ABOUT
21 MILES EAST OF DES MOINES...MOVING NORTHEAST AT 20 MPH. THE
LINE OF THUNDERSTRORMS CONTINUES TO MOVE SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN UNION COUNTY
OVER RURAL NORTHEASTERN UNION COUNTY
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVE>R LOW WATER CROSSINGS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MDT
THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO.
LAT...LON 3657 10398 3633 10399 3631 10305 3699 10301
3698 10329What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:00 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 17, 3:00 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT THU MAY 17 2001 UPSLOPE GENERATED BY OVERNIGHT OUTFLOW BOUNDARY RESULTED IN EARLY CONVECTION EAST SLOPES OF SANGRES. FRONT DROPPING IN FROM NORTH THIS AFTN/EVENING. SHORTWAVE MOVING SEWD ACROSS AREA TNGT LIKELY TO KEEP CONVECTION GOING TIL LATE EAST WITH SOME SVR PSBL THIS EVENING. WILL ASSUME THAT CONVECTION WILL AID EAST WINDS BREAKING THRU INTO CNTRL NM OVERNIGHT INCREASING AVBL MOISTURE. EXTREMELY DRY AIRMASS CNTRL VLYS AND NW THIS AFTN BUT IF EAST WINDS ARRIVE BEFORE SHORTWAVE PASSES...COULD STILL TRIGGER ISOLD CONVECTION WEST OF CNTRL MTNS THIS EVENING. WITH PROSPECT OF MORE LOW LEVEL MOISTURE...WILL ALSO STICK WITH TERRAIN GENERATED ISOLD/SLGT CHC DIURNAL POPS FRIDAY AS IN CURRENT FCST EVEN THOUGH SHOULD BE SOME LARGER SCALE SUBSIDENCE AS HEIGHTS RISE BEHIND DEPARTING SHORTWAVE. MORE MOISTURE/CLDS LIKELY TO RESULT IN LITTLE COOLER TEMPS WEST AND SE. NERN CRNR HAS ALREADY COOLED CONSIDERABLY TDA BUT EXPECT MINOR ADDITIONAL COOLING FRI BEHIND FRONT. SAT IS A REAL PROBLEM IN REGARD TO EFFECTS OF IMPULSES ROTATING OUT AHEAD OF UPR LOW WEST OF BAJA TDA WHICH WILL BEGIN MOVING INTO NWRN MEXICO BY THEN. LITTLE FAITH IN MODELED DETAILS BUT STABILITY SHOULD BE DIMINISHING WHILE SHORTWAVE MOVING ALONG CANADIAN BORDER SHOULD BRING ANOTHER WEAK COLD FRONT SOUTHWARD DOWN THE PLAINS INTO NERN CRNR NM. WILL INCREASE POPS A BIT STATEWIDE FOR SAT WITH SOME MINOR ADDITIONAL COOLING WEST. FOR EXTENDED...NWLY FLOW DEVELOPING SUNDAY BEHIND DEPARTING UPPER TROUGH AND PERSISTING THROUGH MIDWEEK. SHOULD BE SOME ADDITIONAL WEAK SURGES DOWN THE PLAINS AT TIMES IN THIS REGIME SO WILL MAINTAIN LOW POPS EAST SLOPES EASTWARD AND MOSTLY DRY PATTERN WEST OF CENTRAL MOUNTAINS. TEMPS UP AND DOWN EAST BUT NOT TOO FAR OFF SEASONAL WHILE WEST SHOULD AVERAGE BIT ABOVE SEASONAL. MJF ABQ BB 057/085 056/081 053 32111 SAF BB 049/080 047/077 044 32222 TCC BB 055/080 055/080 055 32511 .ABQ...NONE.
In the hours before
Local storm report, May 17, 12:55 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1255 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM HOLMAN NM 1.00 INCH HAIL
05/17/01 MORA REPORTED BY LAW
ENFORCEMENT
1252 PM CAPULIN NM .75 INCH HAIL
05/17/01 UNION REPORTED BY CO-OP
OBSERVERS
CALocal storm report, May 17, 3:01 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
301 PM MDT THU MAY 17 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1242 PM HOLMAN NM 1.00 INCH HAIL
05/17/01 MORA REPORTED BY LAW
ENFORCEMENT
1252 PM CAPULIN NM .75 INCH HAIL
05/17/01 UNION REPORTED BY CO-OP
OBSERVERS AT VOLCANO
NATIONAL MONUMENT
1445 PM CAPULIN NM 1.00 INCH HAIL
05/17/01 UNION REPORTED BY CO-OP
OBSERVERS AT VOLCANO
NATIONAL MONUMENT
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:47 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 43 min |
| May 17, 12:58 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 62 min |
| May 17, 1:28 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 62 min |
| May 17, 2:10 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 50 min |
| May 17, 2:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 60 min |
| May 17, 2:40 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 65 min |
| May 17, 3:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| May 17, 4:06 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 39 min |
| May 17, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding | 60 min |
| May 17, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.